Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 102, NWS Philadelphia/Mount Holly

June 30, 20245 counties in New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 30, 2024, 7:56 PM EDT for 5 counties in New Jersey. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 7:56 PM EDT (23:56 UTC)
Expired
Jun 30, 2024, 8:45 PM EDT
In force
49 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atlantic County, NJ, Camden County, NJ, Cumberland County, NJ, Gloucester County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 63 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:27 PM EDTTSTM WND DMG1 W Folsom, NJTree Down Blocking the Roadway 8th Street behind the Pantry One Store. Collings Lakes FD is responding. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:09 AM EDTSevere Thunderstorm WatchSPC10 hr
Jun 30, 3:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS51 KPHI 302356
SVRPHI
NJC001-007-011-015-033-010045-
/O.NEW.KPHI.SV.W.0102.240630T2356Z-240701T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
756 PM EDT Sun Jun 30 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northwestern Atlantic County in southern New Jersey...
  Northeastern Cumberland County in southern New Jersey...
  Northeastern Salem County in southern New Jersey...
  Southern Camden County in southern New Jersey...
  Gloucester County in southern New Jersey...

* Until 845 PM EDT.

* At 756 PM EDT, a severe thunderstorm was located over Mullica Hill,
  or 14 miles southwest of Gloucester City, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* Locations impacted include...
  Vineland, Glassboro, Hammonton, Pitman, Clayton, Buena, Woodstown,
  Swedesboro, Chesilhurst, Newfield, Elmer, Franklinville,
  Sicklerville, Atco, Victory Lakes, Williamstown, Olivet, Malaga,
  Mullica Hill, and Turnersville.

This includes the following highways...
 New Jersey Turnpike near exit 2.
 Atlantic City Expressway between mile markers 25 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3941 7496 3964 7538 3981 7529 3976 7478
      3969 7467
TIME...MOT...LOC 2356Z 292DEG 30KT 3970 7525 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
2 follow-up statements
634 
WWUS51 KPHI 010021
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
821 PM EDT Sun Jun 30 2024

NJC001-007-011-015-033-010045-
/O.CON.KPHI.SV.W.0102.000000T0000Z-240701T0045Z/
Atlantic NJ-Cumberland NJ-Salem NJ-Camden NJ-Gloucester NJ-
821 PM EDT Sun Jun 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN ATLANTIC...NORTHEASTERN CUMBERLAND...EAST CENTRAL
SALEM...SOUTHEASTERN CAMDEN AND SOUTHEASTERN GLOUCESTER COUNTIES...

At 821 PM EDT, a severe thunderstorm was located over Victory Lakes,
or 10 miles north of Vineland, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Vineland, Glassboro, Hammonton, Clayton, Buena, Chesilhurst,
Newfield, Elmer, Atco, Franklinville, Victory Lakes, Sicklerville,
Williamstown, Malaga, Monroe Township, Pine Hill, Folsom, Pine
Valley, and Collings Lakes.

This includes Atlantic City Expressway between mile markers 25 and
41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 7520 3978 7498 3976 7478 3969 7467
      3943 7494
TIME...MOT...LOC 0021Z 291DEG 30KT 3962 7499 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
014 
WWUS51 KPHI 010036
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
836 PM EDT Sun Jun 30 2024

NJC001-007-011-015-033-010046-
/O.EXP.KPHI.SV.W.0102.000000T0000Z-240701T0045Z/
Atlantic NJ-Cumberland NJ-Salem NJ-Camden NJ-Gloucester NJ-
836 PM EDT Sun Jun 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ATLANTIC...
NORTHEASTERN CUMBERLAND...EAST CENTRAL SALEM...SOUTHEASTERN CAMDEN
AND SOUTHEASTERN GLOUCESTER COUNTIES WILL EXPIRE AT 845 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern New Jersey. A Severe Thunderstorm Watch also remains in
effect until 1100 PM EDT for southern New Jersey.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 3961 7520 3978 7498 3976 7478 3969 7467
      3943 7494
TIME...MOT...LOC 0036Z 292DEG 30KT 3958 7486 

$$

Hoeflich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:31 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 30, 7:31 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
731 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will slide through our region through tonight.
High pressure builds in Monday through Tuesday before moving
offshore Wednesday. A surface trough arrives on Thursday as a
cold front may approach from the northwest Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
Will cancel portions of Severe Thunderstorm Watch 489 as the
threat has ended in portions of southeast Pennsylvania and
northern New Jersey. For Philadelphia, northern Delaware, and
portions of southern New Jersey, will extend Severe Thunderstorm
Watch 489 until 9 pm.

Severe Thunderstorm Watch 491 for Delmarva and southern New
Jersey remains in effect until 11 pm.

Severe Thunderstorm Watch 489 remains in effect until 7 pm.

Will allow the Heat Advisory that was in effect until 7 pm for
portions of New Jersey, southeast Pennsylvania, and Delmarva to
expire. Showers and clouds have resulted in cooler temperatures.

Southerly flow continues ahead of an approaching cold front.
Strong to severe thunderstorms continue to move through southern
New Jersey, the Delaware Valley, and Delmarva. SB CAPE values
are down to 2500 to 3500 J/kg, and the severe threat swill be
focused on southern portions of the forecast area through this
evening. Damaging winds and localized flash flooding are the
main threats. Frequent lightning strikes will also occur in the
strongest storms.

Cold front passes through the region after midnight or so and
storms will taper off.

A much drier airmass spreads into the region after midnight as dew
points drop into the 50s by daybreak. Northwest winds will pick up
to around 15 mph with gusts up to 20 mph late tonight before
increasing to 15 to 20 mph with gusts up to 25 mph Monday morning.
Winds diminish Monday afternoon.

Much more pleasant weather for Monday with below normal highs in the
upper 70s to around 80.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure will remain the dominant feature through Wednesday.
The mostly pleasant and tranquil conditions will continue
Tuesday and Wednesday. Highs on Tuesday will be near normal,
mainly in the low-mid 80s. However, with dew points forecast to
remain in the 50s, another pleasant day looks to be on tap.
Lows Tuesday night will be a touch warmer as well, mainly in the
low-mid 60s.

As the high shifts further east on Wednesday, expect low level
southerly return flow to usher in a modest warming trend, but
conditions should remain quite pleasant.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Summary...Approaching trough and cold front will be responsible
for rain chances through the long term. Few changes from the
previous forecast.

Synoptic Overview...A Canadian upper-level trough will push the
ridge southward some Thursday and Friday. At the surface, a
trough arrives Thursday with a cold front approaching from the
northwest Friday.

Thursday (Independence Day) through Sunday...Southerly flow
becomes more established leading to hot and humid conditions
through the weekend. The influence of a Canadian upper-level
trough will start to approach during Thursday, however the
timing and amplitude of this trough is less certain. As of now,
the main trough is more toward the Midwest and therefore the
associated cold front may be slow to approach our area late in
the week. There may be a pre- frontal trough in our vicinity
Thursday into Friday and this may provide enough focus amid a
destabilizing air mass to initiate some convection.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...SHRA/TSRA ended at KRDG/KABE/KTTN/KPNE, and VFR
conditions on tap for the rest of the TAF period. Lingering
SHRA/TSRA at KPHL/KILG, but VFR expected by 01Z or so. SHRA/TSRA
with sub-VFR conditions at KMIV/KACY for the rest of this
evening with improving conditions by 04Z or so. Cannot rule out
gusts to 40 kt or higher at KACY/KMIV. Winds turn NW throughout
by 04Z to 05Z, then N at 10 to 15 kt shortly thereafter and for
the rest of the night. Moderate confidence overall.

Monday...VFR. NW winds 15 to 20 kt with gusts up to 25 kt,
diminishing to 10 to 15 kt after 18Z. High confidence.

Outlook...

Tuesday and Wednesday...VFR with no significant weather.

Thursday and Friday...Sub-VFR conditions possible with chances
(25-35%) for SHRA and TSRA, especially in the afternoon.

&&

.MARINE...
S winds ahead of an approaching cold front will result in 10 to 15
kt winds with gusts up to 20 kt through this evening. Winds
shift to the NW behind the passing cold front tonight. Winds
increase to 15 to 20 kt with gusts up to 25 kt on all waters
late tonight through midday Monday. SCA in effect from 09Z to
17Z Monday to cover this.

Thunderstorms continue on the waters with wind gusts in excess
of 40 kt, VSBY restrictions in heavy rain, and frequent
lightning strikes. Storms should begin to taper off after
midnight, though lingering showers and thunderstorms may
continue on DE ocean waters into daybreak Monday.

Outlook...

Tuesday through Friday...Winds and seas are expected to be below
SCA criteria.

Rip Currents...

Monday...Behind a cold front, N winds will average 15 to 20 mph
with gusts up to 25 mph in the morning, then will diminish to 10
to 15 mph in the afternoon. Due to these elevated winds and
breaking waves of 1 to 2 feet, there is a MODERATE risk for the
development of dangerous rip currents for the Jersey Shore. For
Delaware Beaches, winds will back slightly to the NW and will be
a bit lighter. This results in a LOW risk for the development of
dangerous rip currents for Delaware Beaches.

On Tuesday, much more tranquil conditions with E to NE winds 5
to 10 mph. As a result, there is a LOW risk for the development
of dangerous rip currents at the Jersey Shore and at Delaware
Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 5 AM to 1 PM EDT Monday for ANZ430-
     431-450>455.

&&

SYNOPSIS...AKL/Gorse/Johnson
NEAR TERM...MPS
SHORT TERM...AKL/Johnson
LONG TERM...AKL/Gorse/Johnson
AVIATION...Johnson/MPS
MARINE...Johnson/MPS

In the hours before

Local storm report, Jun 30, 7:28 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
728 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Marine Tstm Wind 2 S Beach Haven         39.54N 74.24W
06/30/2024  M49 MPH          ANZ451             NJ   Mesonet

&&
Local storm report, Jun 30, 7:33 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
733 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Tstm Wnd Dmg     Bridgewater             40.59N 74.63W
06/30/2024                   Somerset           NJ   911 Call Center

            Trees down on wires. Time estimated from
            radar.

&&

SFJ
Local storm report, Jun 30, 7:34 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
734 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Tstm Wnd Dmg     Branchburg Twp          40.56N 74.70W
06/30/2024                   Somerset           NJ   911 Call Center

            Few trees down. Time estimated from radar.

&&

SFJ
Local storm report, Jun 30, 7:36 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
736 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     Hillsborough Twp        40.51N 74.68W
06/30/2024                   Somerset           NJ   911 Call Center

            A few trees down. Time estimated from radar.

&&

SFJ
Local storm report, Jun 30, 7:42 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
742 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Flash Flood      Bridgewater             40.59N 74.63W
06/30/2024                   Somerset           NJ   911 Call Center

            A few roads flooded and closed in the
            Bridgewater and Branchburg areas. Time
            estimated from radar.

&&

SFJ
Local storm report, Jun 30, 7:47 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
747 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Marine Tstm Wind 2 NNE Beach Haven       39.59N 74.23W
06/30/2024  M56 MPH          Ocean              NJ   Mesonet

            Personal Weather Station: LBI - KNJLONGB157.

&&

DeSilva

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:23 AM EDTFlash Flood WarningPHIAtlantic, Cape May, Cumberland4 hr
Jun 30, 8:00 AM EDTSpecial Marine WarningPHI49 min
Jun 30, 1:57 PM EDTSevere Thunderstorm WarningPHISussex, Warren48 min
Jun 30, 2:10 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex, Warren50 min
Jun 30, 2:42 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Sussex, Warren63 min
Jun 30, 3:16 PM EDTSmall Craft AdvisoryPHI21 hr
Jun 30, 3:26 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Warren49 min
Jun 30, 4:10 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset35 min
Jun 30, 4:25 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester50 min
Jun 30, 4:37 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer53 min
Jun 30, 4:44 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset31 min
Jun 30, 4:53 PM EDTFlash Flood WarningPHIHunterdon, Middlesex, Morris, Somerset3 hr
Jun 30, 5:09 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden51 min
Jun 30, 5:11 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Somerset49 min
Jun 30, 5:20 PM EDTSevere Thunderstorm WarningPHIMonmouth25 min
Jun 30, 5:26 PM EDTSpecial Marine WarningPHI34 min
Jun 30, 5:51 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester, Salem39 min
Jun 30, 5:54 PM EDTFlash Flood WarningPHIBurlington, Camden, Gloucester3 hr
Jun 30, 5:55 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Monmouth, Somerset50 min
Jun 30, 6:06 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Salem39 min
Jun 30, 6:17 PM EDTSpecial Marine WarningPHI58 min
Jun 30, 6:26 PM EDTSpecial Marine WarningPHI64 min
Jun 30, 6:35 PM EDTSevere Thunderstorm WarningPHICamden, Gloucester, Salem40 min
Jun 30, 6:40 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Ocean65 min
Jun 30, 6:42 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Monmouth48 min
Jun 30, 6:44 PM EDTSpecial Marine WarningPHI2 hr
Jun 30, 6:49 PM EDTSpecial Marine WarningPHI83 min
Jun 30, 7:00 PM EDTSevere Thunderstorm WarningPHICumberland45 min
Jun 30, 7:31 PM EDTSevere Thunderstorm WarningPHISalem44 min
Jun 30, 7:34 PM EDTSpecial Marine WarningPHI27 min
Jun 30, 7:37 PM EDTSpecial Marine WarningPHI53 min
Jun 30, 7:43 PM EDTSevere Thunderstorm WarningPHICape May, Cumberland24 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.